Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Wichita, KS

August 8, 2013Harper County, Kingman County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 8, 2013, 2:51 AM CDT for Harper County, Kingman County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2013, 2:51 AM CDT (07:51 UTC)
Expired
Aug 8, 2013, 3:15 AM CDT
In force
24 min
Issued by
NWS Wichita, KS

Counties Harper County, KS, Kingman County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:20 AM CDTTSTM WND GST 80Bluff City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WWUS83 KICT 080751
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
251 AM CDT THU AUG 8 2013

KSZ082-091-080815-
HARPER-KINGMAN-
251 AM CDT THU AUG 8 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 247 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CUNNINGHAM TO 6
MILES SOUTH OF ATTICA...AND MOVING NORTHEAST AT 30 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3773 9781 3702 9780 3701 9834 3739 9834
      3739 9846 3773 9845
TIME...MOT...LOC 0752Z 211DEG 27KT 3768 9849 3719 9821

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:44 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 7, 11:44 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT WED AUG 7 2013

.SYNOPSIS...
ISSUED AT 309 PM CDT WED AUG 7 2013

IN THE UPPER LEVELS...A CLOSED LOW REMAINS ALONG THE
ONTARIO/MANITOBA BORDER WITH ANOTHER UPPER LOW APPROACHING THE
PACIFIC NW. WATER VAPOR IMAGERY CONTINUES TO SHOW SHORTWAVE ENERGY
LIFTING NORTHEAST OVER NORTHERN NM/SOUTHERN CO WITH SOME
ADDITIONAL ENERGY BACK OVER SOUTHERN CA. AT THE SURFACE...A NEARLY
STATIONARY FRONT EXTENDS FROM W TX ACROSS CENTRAL OK AND INTO
CENTRAL MO. THIS FRONT WAS LIKELY REINFORCED FROM OVERNIGHT
CONVECTION ALONG WITH PERSISTENT CLOUD COVER NORTH OF THE
BOUNDARY.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 309 PM CDT WED AUG 7 2013

THE BIG CHANGE WITH THIS FORECAST PACKAGE IS TO PUSH THE
WIDESPREAD STORM CHANCES OUT ABOUT 12 HOURS WHICH WOULD MAKE IT
START AFFECTING THE FORECAST AREA AFTER 06Z AND LIKELY CLOSER TO
SUNRISE THU.

THERE IS SOME MODEL AGREEMENT THAT THE BETTER MOISTURE
TRANSPORT/ISENTROPIC LIFT WILL BE TIED CLOSER TO THE MAIN UPPER
WAVE WHICH WILL BE OVER CO TONIGHT. SO FEEL THE MOST WIDESPREAD
PRECIP BEFORE 06Z WILL BE OUT OVER THE HIGH PLAINS OF EASTERN
CO/WESTERN KS/OK PANHANDLE...JUST LIKE THE LAST FEW NIGHTS THIS
ACTIVITY WILL TRACK EAST WITH SOUTHERN KS HAVING THE BEST CHANCE
AT HEAVY RAIN THROUGH 18Z THU.

THERE IS GOOD MODEL AGREEMENT BETWEEN THE GFS...UKMET AND ECMWF
THAT A MORE WIDESPREAD AREA OF HEAVY RAIN WILL OCCUR FROM THU
EVENING THROUGH FRI MORNING AS THE MAIN UPPER WAVE FINALLY MOVES
OUT ACROSS KS. THIS WILL RESULT IN IMPRESSIVE MOISTURE TRANSPORT
IN THE 850-700MB LAYER. IN ADDITION...STORMS SHOULD DEVELOP ALONG
THE SURFACE FRONT JUST SOUTH OF THE KS/OK BORDER WITH SOME OF THIS
ACTIVITY POSSIBLE AFFECTING SOUTHERN KS EARLY THU EVENING. SO IT
LOOKS LIKE IT WAS A GOOD CALL FOR THE EVENING SHIFT TO EXTEND THE
FLOOD WATCH OUT.

ANOTHER CHANGE WAS TO LINGER RAIN FOR MUCH OF FRI ESPECIALLY
ACROSS THE EASTERN PORTION OF THE FORECAST AREA AS THE UPPER WAVE
TAKES ITS TIME PUSHING EAST. BY FRI NIGHT WE SHOULD FINALLY START
TO SEE A BRIEF DRYING OUT PERIOD WHICH SHOULD CONTINUE INTO SAT.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 309 PM CDT WED AUG 7 2013

THERE CONTINUES TO BE MODEL AGREEMENT THAT THE PLAINS WILL REMAIN
UNDER NORTHWEST FLOW ALOFT THROUGH THESE EXTENDED PERIODS. RAIN
CHANCES WILL START TO RAMP BACK UP ON SUN NIGHT AS A SERIES OF
UPPER IMPULSES START TO IMPACT THE AREA. CONFIDENCE REMAINS HIGH
THAT TEMPS WILL REMAIN BELOW NORMAL THROUGH NEXT WEEK.

LAWSON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1137 PM CDT WED AUG 7 2013

MAIN MCS STRETCHING FROM WESTERN KS INTO WESTERN OK WILL TRACK
EASTWARD ACROSS CENTRAL/SOUTH CENTRAL/SOUTHEAST KS LATE TONIGHT
INTO THE EARLY MORNING HOURS THURSDAY. STRONGEST ACTIVITY COULD
PRODUCE SOME GUSTY WINDS/HEAVY RAIN AT HUT AND ICT FROM 08-12Z.
SHOWERS/STORMS COULD REDEVELOP AND BECOME FAIRLY WIDESPREAD LATER
THURSDAY AFTERNOON INTO THURSDAY NIGHT WITH SOME VSBY/CIG
REDUCTIONS INTO AT LEAST THE MVFR RANGE AT TIMES.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  82  68  81 / 100  80  90  40
HUTCHINSON      67  80  66  79 / 100  80  90  40
NEWTON          67  81  66  79 /  80  80  90  50
ELDORADO        69  82  68  81 /  90 100  90  50
WINFIELD-KWLD   71  84  69  82 / 100  90  90  30
RUSSELL         65  76  63  78 /  70  80  80  40
GREAT BEND      66  78  63  78 /  90  80  80  40
SALINA          68  77  66  78 /  50  70  80  60
MCPHERSON       67  79  66  78 /  70  80  80  50
COFFEYVILLE     72  84  71  85 /  80  90  90  40
CHANUTE         70  82  69  83 /  70 100  80  60
IOLA            70  81  69  83 /  60  90  80  60
PARSONS-KPPF    71  84  70  84 /  80 100  90  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 7, 4:05 PM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT WED AUG 7 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
405 PM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS SOUTHERN
KANSAS AFTER MIDNIGHT. WINDS TO 60 MPH ARE POSSIBLE WITH THESE
STORMS. THE BIGGEST RISK IS FLOOD PRODUCING HEAVY RAIN TOWARDS
DAYBREAK AS THUNDERSTORMS BECOME MORE WIDESPREAD. SOUTHERN KANSAS
LOOKS TO HAVE THE GREATEST CHANCE TO EXPERIENCE THE HEAVY RAINFALL
LATE TONIGHT. PLEASE SEE LATEST FLOOD WATCH FOR MORE DETAILS.

BOTH COUNTY AND RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS FROM RECENT HEAVY
RAINS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THUNDERSTORMS WILL CONTINUE INTO THURSDAY MORNING WITH FLOODING
POSSIBLE THROUGHOUT THE DAY. MEANWHILE...ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED FOR THURSDAY NIGHT INTO FRIDAY MORNING
WHICH WOULD ONLY WORSEN ANY FLOODING PROBLEMS...PLEASE SEE LATEST
FLOOD WATCH FOR MORE DETAILS.

IN ADDITION...AREAL AND RIVER FLOODING COULD LINGER INTO FRIDAY IF
NOT LONGER. PLEASE WATCH FOR UPDATED FLOOD AND RIVER WARNING
STATEMENTS.

THUNDERSTORMS WILL RETURN TO THE REGION AGAIN FOR SUNDAY THROUGH
MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/HOWERTON/LAWSON

In the hours before

Special weather statement, Aug 8, 2:51 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
251 AM CDT THU AUG 8 2013

KSZ082-091-080815-
HARPER-KINGMAN-
251 AM CDT THU AUG 8 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 247 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CUNNINGHAM TO 6
MILES SOUTH OF ATTICA...AND MOVING NORTHEAST AT 30 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3773 9781 3702 9780 3701 9834 3739 9834
      3739 9846 3773 9845
TIME...MOT...LOC 0752Z 211DEG 27KT 3768 9849 3719 9821

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:03 AM CDTSevere Thunderstorm WarningICTHarper, Sumner42 min
Aug 8, 3:24 AM CDTSpecial Weather StatementICTKingman, Reno66 min
Aug 8, 3:33 AM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick, Sumner57 min
Aug 8, 3:40 AM CDTSevere Thunderstorm WarningICTHarper, Sumner35 min
Aug 8, 3:56 AM CDTSpecial Weather StatementICTCowley64 min
Aug 8, 4:00 AM CDTAreal Flood WarningICTHarper, Sedgwick, Sumner9 hr
Aug 8, 4:03 AM CDTSevere Thunderstorm WarningICTCowley, Sumner57 min
Aug 8, 4:17 AM CDTSpecial Weather StatementICTButler58 min
Aug 8, 4:23 AM CDTSpecial Weather StatementICTHarvey, Reno, Sedgwick37 min
Aug 8, 4:35 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk55 min
Aug 8, 4:43 AM CDTAreal Flood WarningICTKingman, Reno8 hr
Aug 8, 5:01 AM CDTSpecial Weather StatementICTHarvey, Marion59 min
Aug 8, 5:15 AM CDTSpecial Weather StatementICTMontgomery, Wilson45 min
Aug 8, 5:20 AM CDTSpecial Weather StatementICTButler, Chase, Greenwood55 min
Aug 8, 6:08 AM CDTSpecial Weather StatementICTLabette, Neosho, Wilson67 min
Aug 8, 7:03 AM CDTRiver Flood WarningICTSedgwick50 hr
Aug 8, 7:51 AM CDTAreal Flood WarningICTChautauqua6 hr
Aug 8, 8:59 AM CDTRiver Flood WarningICTKingman12 hr
Aug 8, 10:15 AM CDTAreal Flood WarningICTElk24 hr
Aug 8, 11:01 AM CDTRiver Flood WarningICTButler28 hr
Aug 8, 12:35 PM CDTRiver Flood WarningICTSumner14 hr
Aug 8, 12:57 PM CDTAreal Flood WarningICTKingman, Reno5 days
Aug 8, 1:41 PM CDTRiver Flood WarningICTWilson7 hr
Aug 8, 2:28 PM CDTRiver Flood WarningICTSedgwick32 hr
Aug 8, 4:51 PM CDTSpecial Weather StatementICTChautauqua24 min
Aug 8, 4:58 PM CDTSpecial Weather StatementICTChautauqua32 min
Aug 8, 5:19 PM CDTSpecial Weather StatementICTChautauqua26 min
Aug 8, 5:48 PM CDTSpecial Weather StatementICTChautauqua27 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.